Tornadoes · United States · Louisiana · 2021
EF0 tornado, Crowley, Louisiana, May 17, 2021
This EF0 tornado ran 0.1 miles across Acadia Parish on May 17, 2021, touching down at 4:12 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 17, 2021
- Touchdown
- 4:12 PM CDT (21:12 UTC)
- Lifted
- 4:13 PM CDT (21:13 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Acadia Parish
- Touchdown point
- 30.270, -92.330
- Lift-off point
- 30.271, -92.329
- Record number
- 2105171512-01
What the Weather Service recorded
A cold front moved in and stalled while multiple upper level disturbances moved through. High moisture levels and ample lift provided a few days of flooding and severe thunderstorms.
A spotter reported a brief tornado in a field that did not cause damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
35 minutes of warning. NWS LCH issued a tornado warning for this county at 20:37 UTC, 35 minutes before the tornado touched down, in force until 21:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:21 UTC | 18:00 UTC | Flash Flood Watch | LCH |
| 19:04 UTC | 19:30 UTC | Tornado Warning | LCH |
| 19:27 UTC | 20:00 UTC | Tornado Warning | LCH |
| 19:57 UTC | 20:30 UTC | Tornado Warning | LCH |
| 20:29 UTC | 01:00 UTC | Flash Flood Warning | LCH |
| 20:29 UTC | 20:54 UTC | Tornado Warning | LCH |
| 20:30 UTC | 20:46 UTC | Tornado Warning | LCH |
| 20:37 UTC | 21:15 UTC | Tornado Warning | LCH |
| 21:08 UTC | 21:45 UTC | Tornado Warning | LCH |
| 21:44 UTC | 22:15 UTC | Tornado Warning | LCH |
| 22:12 UTC | 23:00 UTC | Severe Thunderstorm Warning | LCH |
| 23:01 UTC | 05:00 UTC | Flash Flood Warning | LCH |
| 00:35 UTC | 06:30 UTC | Flood Warning | LCH |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at May 17, 6:33 AM CDT, 9 hours 39 minutes earlier.
Area forecast discussion, May 17, 6:33 AM CDT, 9 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Mon May 17 2021
.DISCUSSION...
For the 17/12Z TAF Issuance.
&&
.AVIATION...
Moisture convergence and favorable upper level conditions will
allow for clusters of showers and thunderstorms to develop through
the day today. MVFR/IFR conditions with gusty winds will be
possible with the convection. A little bit of a break by 18/00Z
with VFR conditions. Then the potential for MVFR ceilings and
shower development overnight.
Rua
&&
.PREV DISCUSSION... /issued 448 AM CDT Mon May 17 2021/
SYNOPSIS...
A wet and active period through mid week with the possibility of
heavy rainfall along with strong storms.
Excessive Rainfall...with coordination from WPC...
Through Tonight...Slight (level 2 out of 4) Risk.
Tuesday and Tuesday Night...Slight (level 2 out of 4) Risk.
Wednesday and Wednesday Night...Moderate (level 3 out of 4) Risk
for Southeast Texas and Slight into Southwest Louisiana.
No Flash Flood Watch is in effect at this time. Will monitor how
much rain falls today. However, usually it is suggested that when
a Moderate Risk is in effect that a Flash Flood Watch be issued.
So if trends continue, there is the potential for a Flash Flood
Watch to be issued before the Moderate Risk goes into effect on
Wednesday.
Severe Weather...
Today...Marginal (level 1 out of 5) Risk, mainly for rotating
cells offshore moving into the coast with large hail, damaging
winds, and some tornadic potential.
Tuesday and Wednesday...Marginal (level 1 out of 5) Risk, for
mainly damaging wind gusts and large hail.
Rua
SHORT TERM (Through Tuesday Night)...
A very moist airmass will be in place with PWAT values over 1.75
inches, over the 90th percentile from SPC climo for this time of
year, and nearing 2 inches. Good southeast inflow will keep
elevated moisture values in place.
An upper level trough will remain west of the forecast area, with
a series of disturbances pushing out from it that will initiate
occasional widespread showers and thunderstorms.
With the high moisture content, strong convection will have high
precipitation efficiency with high rainfall rates. Therefore,
there will be a hazard for heavy rainfall with a potential for
flash flooding. With each round, antecedent conditions will
become more saturated and the potential for flooding will
increase.
Will also have to watch this morning for rotating supercell like
features moving onshore as they could produce strong winds, large
hail, and a quick spin up waterspout/tornado.
Rua
LONG TERM (Wednesday through Monday)...
A stationary front will linger to our south mid-week with an inflow
of moisture from the Gulf of Mexico. WPC has significant rainfall
accumulations expected Wednesday for western parts of our area.
However, the GFS, HREF, and ECMWF do not agree with less
precipitation expected. This forecast will align with WPC due to the
expected inflow of moisture from the Gulf of Mexico. Rain chances
will persist into Friday, especially for western parts of our area.
A marginal risk of severe weather may be possible later in the week.
However, it appears much of the precipitation expected through
Friday will not be severe. Shear will be expected to be low during
the week.
The stationary front will eventually start moving out of our area
Friday into Saturday with skies expected to clear out over the
weekend with an area of high pressure moving southward into the
Southeast U.S.
55
MARINE...
Pressure gradient will remain rather tight across the northwest
Gulf of Mexico through mid week as a high pressure will remain
over the southeast US coast and a lower pressure will be located
east of the Rockies. This will allow for moderate to occasional
strong southeast to south winds with building rough seas. Small
Craft Exercise Caution will be headlined through at-least Tuesday,
with the possibility of it being upgraded to a Small Craft
Advisory for Tuesday afternoon into Tuesday night.
The long duration and fetch of the southeast flow will allow tide
levels to become elevated and this will be monitored for the
possibility of a coastal flood advisory as we get into Tuesday
and Wednesday.
Rua
HYDROLOGY...
The potential for flooding will increase over the next few days as
antecedent conditions become more conducive for run-off issues,
along with elevated southeast flow along the coast not allowing
for proper drainage of the main stem river system, to go along
with potential releases from local dam structures.
QPF through Thursday show rainfall amounts averaging 3 to 5 inches
across the entire forecast area, with some locations in southeast
Texas averaging 5 to 9 inches.
Probabilistic QPF data shows a 20 to 40 percent chance of greater
than 4 inches for southwest Louisiana through Thursday, with a 50
to 70 percent chance of greater than 4 inches for southeast
Texas. Meanwhile, this data also shows a 5 percent chance of
greater than 8 inches for southeast Texas through Thursday.
Please monitor the latest river flood forecasts and statements.
Rua
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 80 69 82 69 / 80 40 80 40
LCH 81 71 83 73 / 80 20 70 40
LFT 81 70 83 71 / 70 40 70 30
BPT 81 73 83 73 / 70 30 70 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
452-455-470-472-475.
&&Hazardous weather outlook, May 17, 5:07 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 507 AM CDT Mon May 17 2021 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-181100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 507 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...Today and tonight. There is the potential for heavy rainfall and strong to severe thunderstorms. The Risk levels are as follows... Slight Risk (Level 2 out of 4) for Excessive Rainfall. Marginal Risk (Level 1 out of 5) for Severe Weather. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The potential for heavy rainfall and strong to severe thunderstorms will continue through Thursday. The Risk levels are as follows... Tuesday...Slight Risk for Excessive Rainfall. Marginal Risk for Severe Weather. Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall for southeast Texas, Slight Risk for southwest Louisiana. Marginal Risk for Severe Weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-181100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 507 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...Today and tonight. Moderate southeast flow with breezy winds and rough seas. Small craft should exercise caution. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Moderate to strong southeast flow and rough seas will persist through mid week with the possibility of small craft advisory conditions. Also, tides will be elevated with some potential for a coastal flood advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 2:35 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
235 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HEAVY RAIN 1 NNW VIDOR 30.14N 94.00W
05/17/2021 M9.88 INCH ORANGE TX TRAINED SPOTTER
SPOTTER REPORTS 9.88 INCHES OF RAIN AT VIDOR JUNIOR HIGH
SCHOOL.
&&
MCALHOUNLocal storm report, May 17, 3:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
337 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TORNADO 1 ENE LYONS POINT 30.10N 92.36W
05/17/2021 ACADIA LA FIRE DEPT/RESCUE
PHOTOS OF LIKELY TORNADO DAMAGE RELAYED FROM LYONS POINT
FD. ADDITIONAL VIDEO PROVIDED OF TORNADO ON GROUND NEAR
LYONS POINT. TIME ESTIMATED BY RADAR.
&&
SWARTHENLocal storm report, May 17, 3:55 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
355 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM FLASH FLOOD 1 E LAKE CHARLES REGION 30.12N 93.21W
05/17/2021 CALCASIEU LA MESONET
WATER OVER THE ROAD FROM CPPJ GAGE.
&&Local storm report, May 17, 3:58 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
358 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM FLASH FLOOD FANNETT 29.93N 94.25W
05/17/2021 JEFFERSON TX BROADCAST MEDIA
WATER IN SEVERAL HOMES
&&Local storm report, May 17, 4:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TORNADO 1 E LAKE CHARLES REGION 30.13N 93.21W
05/17/2021 CALCASIEU LA PUBLIC
PUBLIC REPORTS HOUSE WAS HIT BY A TORNADO WITH ROOF
DAMAGE.
&&Local storm report, May 17, 4:08 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 4 NNW JENNINGS 30.28N 92.68W
05/17/2021 JEFFERSON DAVIS LA PUBLIC
ROPE TORNADO MOVED ACROSS A FIELD THEN LIFTED.
&&
MOGGEDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
9.2 hours before the tornado, 85 km from the path. May 17, 2021.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 2002 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.3
- 0-3 km lapse rate
- 5.2 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
2.8 hours after it, 85 km from the path. May 18, 2021.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -166 J/kg
- Surface CAPE
- 761 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -80 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Jennings (3R7), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:15 UTC | 72.5 | 72.5 | 110° 11 kt | 16 | 1013.5 | TSRA |
| 19:35 UTC | 72.5 | 72.5 | 110° 10 kt | 14 | 1013.5 | TSRA |
| 19:55 UTC | 72 | 72 | 110° 10 kt | 1013.2 | -TSRA | |
| 20:15 UTC | 71.6 | 71.6 | 90° 11 kt | 16 | 1013.2 | TSRA |
| 20:35 UTC | 71.6 | 71.6 | 210° 3 kt | 1013.5 | TSRA | |
| 20:55 UTC | 69.6 | 69.6 | 180° 5 kt | 18 | 1013.5 | +TSRA |
| 21:15 UTC | 69 | 69 | 0° 0 kt | 1013.9 | -TSRA | |
| 21:35 UTC | 69.3 | 69.3 | 0° 0 kt | 1013.9 | -TSRA | |
| 21:55 UTC | 69 | 69 | 0° 0 kt | 1013.9 | -TSRA | |
| 22:15 UTC | 70 | 70 | 290° 3 kt | 1014.2 | -TSRA | |
| 22:35 UTC | 70.7 | 70.7 | 90° 5 kt | 1013.9 | TS | |
| 22:55 UTC | 70.5 | 70.5 | 60° 4 kt | 1013.9 | VCTS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lake Charles radar (KLCH), 87 km away, was scanning. The volume nearest the touchdown began at 21:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:13 UTC | TORNADO | 5 Nne Leonville | St. Landry, LA | BROADCAST RELAYED PICTURE OF A TORNADO NEAR PORT BARRE. TIME ESTIMATED BY RADAR AND REPORT. |
| 18:27 UTC | HAIL 0.25 | 5 S Fenton | Jefferson Davis, LA | ESTIMATED PEA SIZE HAIL OFF OF HWY 101 NORTH OF LACASSINE |
| 19:17 UTC | TORNADO | 1 Ene Lyons Point | Acadia, LA | PHOTOS OF LIKELY TORNADO DAMAGE RELAYED FROM LYONS POINT FD. ADDITIONAL VIDEO PROVIDED OF TORNADO ON GROUND NEAR LYONS POINT. TIME ESTIMATED BY RADAR. |
| 19:25 UTC | TORNADO | 4 Sse Crowley | Acadia, LA | PUBLIC WITNESSED TORNADO ON THE GROUND IN SOUTHERN ACADIA PARISH NEAR HWY 13 |
| 20:30 UTC | TORNADO | 4 Nnw Jennings | Jefferson Davis, LA | ROPE TORNADO MOVED ACROSS A FIELD THEN LIFTED. |
| 21:12 UTC | TORNADO | 5 Ne Crowley | Acadia, LA | PUBLIC REPORTS TORNADO |
| 23:15 UTC | LIGHTNING | Wsw Gueydan | Vermilion, LA | LIGHTNING STRIKE TO TRANSFORMER CAUSED SPARKS ALONG THE LINE AND A FIRE. |
| 00:00 UTC | FLASH FLOOD | 2 Wsw Lafayette | Lafayette, LA | SEVERAL PHOTOS OF WATER FLOODING YARDS IN LOCAL NEIGHBORHOODS AND VIDEOS OF CARS STRANDED NEAR JONSTON AND FOREMAN/CAMILE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of May 17, 2021
16 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 17 | 11:43 AM MDT | EF0 | Socorro, NM | 0.7 | 50 | |||
| May 17 | 12:48 PM CDT | EF0 | Saint Landry Parish, LA | 0.2 | 10 | |||
| May 17 | 1:13 PM CDT | EF0 | Saint Landry Parish, LA | 0.1 | 10 | |||
| May 17 | 1:14 PM CDT | EF0 | Jefferson Davis Parish, LA | 0.0 | 10 | |||
| May 17 | 1:17 PM CDT | EF0 | Calcasieu Parish, LA | 1.1 | 10 | $10,000 | ||
| May 17 | 12:45 PM MDT | EF0 | Valencia, NM | 0.0 | 50 | |||
| May 17 | 1:08 PM MDT | EF0 | Sandoval, NM | 1.7 | 50 | |||
| May 17 | 2:17 PM CDT | EF0 | Acadia Parish, LA | 0.1 | 10 | $5,000 | ||
| May 17 | 3:30 PM CDT | EF0 | Jefferson Davis Parish, LA | 0.2 | 10 | |||
| May 17 | 3:45 PM MDT | Unrated | Carbon, WY | 0.3 | 20 | |||
| May 17 | 4:23 PM MDT | EF0 | Curry, NM | 0.3 | 50 | |||
| May 17 | 4:33 PM MDT | EF0 | Quay, NM | 2.7 | 60 | |||
| May 17 | 6:34 PM CDT | EF0 | Stanton, KS | 0.4 | 50 | |||
| May 17 | 6:35 PM CDT | Unrated | Oldham, TX | 0.9 | 20 | |||
| May 17 | 7:11 PM CDT | EF2 | Sterling, TX | 11.4 | 1,056 | |||
| May 17 | 7:50 PM CDT | Unrated | Hockley, TX | 0.4 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.